Missouri, 2022

Hail in Missouri, May 21, 2022

May 21, 2022 · NWS MEG · 3 events in 2 counties and zones

An upper-level trough and slow-moving cold front moved through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level trough and slow-moving cold front moved through the Mid-South on May 21, 2022. A warm and moist air mass was in place ahead of the front. Showers and thunderstorms developed in the afternoon into the evening. Large hail, damaging wind, and heavy rain were the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 11:43 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 21, 11:43 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1243 PM CDT Sat May 21 2022

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1035 AM CDT Sat May 21 2022/

A warm and muggy start to the weekend across the Mid-South.
Current temperatures are in the upper 70s to low 80s with
dewpoints already reaching the lower 70s in many places. SPC
mesoanalysis indicates SBCAPE values 3000-3500 J/kg with steep ML
lapse rates. Pretty unstable environment already set up across
much of the Mid- South this morning though persistent cloud cover
has limited any development thus far. Currently monitoring a
complex of thunderstorms moving across the upper MS Valley region
as any outflow could spark development across the western portions
of the area. There still remains a lot of uncertainty with
thunderstorm development through the afternoon as hi-res model
guidance has struggled coming to a consensus. Will be closely
monitoring the mesoscale environment today as any changes could
result in impacts to the forecast.

17

PREV DISCUSSION... /issued 414 AM CDT Sat May 21 2022/

DISCUSSION...
The start of an unsettled pattern kicks off this afternoon/evening
across the Mid South. A very broad upper level trough and slowing moving
cold front will begin to approach the area from the west today. A
warm moist atmosphere will be in place over the Mid South as this
front interacts with this environment we will see showers and
storms develop this afternoon into the evening hours. There still
remains a few questions in regards to the timing of the best
convection today. The short range guidance continues to struggle
with the timing of the storms this afternoon. Right now, most
guidance suggests that most of the day will be dry and the storms
do not really get going across the Mid South until 5PM or later.
There is still a few hints of storms getting going earlier in the
afternoon as well ahead of the front. We will have to monitor the
radar closely this afternoon. We will message a later start for
the area for now. Along with this the Storm Prediction Center
maintain a Marginal to Slight Risk for the region. Primary threats
include damaging winds and heavy rainfall with a secondary hail
threat. WPC continues to highlight the Mid South in a Marginal to
Slight Risk for Excessive rainfall. High PWATs 1.5 to 1.75 inches
will result in efficient rain producer. Flash flooding is not out
of the question, Especially for areas along and west of the MS
River, where PWAT values exceed the 90th percentile. Expect 1 to 2
inches with locally higher amounts for the Mid South Saturday
afternoon into early Sunday morning. The cold front will move
through and stall to the south. It will then make its return late
Monday into Tuesday and bring another chance of rain. Looking into
next week, guidance is showing another signal for strong to
severe storms again in the Tuesday/Wednesday time frame, but it is
too early to give any specifics. Main takeaway is multiple rounds
of storms are expected over the next several days. Stay weather
aware. MH

&&

.AVIATION...18z TAFs

Showers and thunderstorms are beginning to pop up across much of
the Midsouth as temperatures climb into the upper 80s. A storm
could pop up and impact any TAF site resulting in brief periods of
diminished visibility and gusty wind, however prevailing
conditions should be MVFR or better this afternoon. A more
predictable line of thunderstorms is expected to move across the
Midsouth this evening into the overnight hours. Attempted to TEMPO
the passage of this line at JBR, MEM and MKL with MVFR visibility
and IFR cigs. A cold front will sweep across the Midsouth tonight
bring north wind to JBR then MEM and MKL. Cigs will likely lower
to IFR levels along or just behind the front. Conditions will
gradually improve tomorrow.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 21, 4:22 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
522 AM CDT Sat May 21 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
522 AM CDT Sat May 21 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Marginal to Sight Risk of Severe weather and excessive rainfall
exists for the Mid South this afternoon into this evening. The
primary threat will be heavy rain, damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods thunderstorms will be possible across the Mid-South each
day through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, May 21, 12:41 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Sat May 21 2022

MSZ004-009-014-016-211915-
Tippah MS-Union MS-Lee MS-Prentiss MS-
141 PM CDT Sat May 21 2022

...A strong thunderstorm will impact portions of eastern Union,
northern Lee, southeastern Tippah and southwestern Prentiss Counties
through 215 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keownville, or 7 miles east of New Albany, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Albany, Baldwyn, Guntown, Keownville, New Harmony, Blair, Dumas,
Blue Springs, Graham, Jericho, Branyan, Ellistown, Jug Fork, Baker,
Geeville, Locum, Union Hill, Wallerville, Alpine and Blackland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3447 8854 3446 8854 3438 8893 3452 8901
      3472 8870 3447 8852
TIME...MOT...LOC 1840Z 248DEG 17KT 3449 8889

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The radar

The Memphis radar (KNQA), 103 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pemiscot

When
May 21, 1:05 PM CST to 1:10 PM CST
Where
Pemiscot County, Bragg City
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -89.900

Quarter-sized hail was observed in Bragg City.

Hail, Dunklin

When
May 21, 1:50 PM CST to 1:55 PM CST
Where
Dunklin County, Kennett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.230, -90.070

Quarter-sized hail fell in Kennett.

Hail, Pemiscot

When
May 21, 3:20 PM CST to 3:25 PM CST
Where
Pemiscot County, Holland
Measured
0.75 in hail
Reported by
Public
Coordinates
36.070, -89.870

Penny-sized hail was reported in Holland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022478, 1022480, 1022477.